Family Health Expert Forum
swollen eyes and rough, crusty rash on face and neck
About This Forum:

Questions in the Family / Internal Medicine forum are answered by medical professionals and experts. Topics covered include general health issues, adolescence, babies, child health, eating disorders, fitness, immunizations and vaccines, infectious diseases, medical tests and procedures, and senior health.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

swollen eyes and rough, crusty rash on face and neck

Since having Dysport, botulinum A, injections 3 months ago, I have been having bouts of swollen eyes with a red, rough rash around the eyes, mouth and neck. It lasts from 2 to 3 weeks, disappears, and after a few days or weeks reappears overnight. The current one is the worst yet and has been going for 3 weeks.  I have tried antihystamines and various creams to no effect, and my Doctor is flummoxed.  The only thing I did differently to normal was the Dysport and about a month prior to that I began taking Lexapro. Another effect is that my eyes are often blurry. I have tried the web sites on Botox and Dysport but have found nothing that should last this longterm.  I have a history of strange rections to medication, but nothing like this. I have had complete bloodwork done and urine tests, and everything is normal.  Does anyone have any idea what could cause these symptoms?
Related Discussions
233190_tn?1278553401
From a drug information handbook, here are the side effects for botulinum toxin:

"Adverse effects usually occur in 1 week and may last up to several months

>10%:
  Central nervous system: Headache (cervical dystonia up to 11%, reduction of glabellar lines up to 13%; can occur with other uses)
  Gastrointestinal: Dysphagia (cervical dystonia 19%)
  Neuromuscular & skeletal: Neck pain (cervical dystonia 11%)
  Ocular: Ptosis (blepharospasm 10% to 40%, strabismus 1% to 38%, reduction of glabellar lines 1% to 5%); vertical deviation (strabismus 17%)
  Respiratory: Upper respiratory infection (cervical dystonia 12%)

2% to 10%:
  Central nervous system: Anxiety (primary axillary hyperhydrosis); dizziness (cervical dystonia, reduction of glabellar lines); drowsiness (cervical dystonia); fever (cervical dystonia, primary axillary hyperhydrosis); speech disorder (cervical dystonia)
  Dermatologic: Nonaxillary sweating (primary axillary hyperhydrosis), pruritus (primary axillary hyperhydrosis)
  Gastrointestinal: Xerostomia (cervical dystonia), nausea (cervical dystonia, reduction of glabellar lines)
  Local: Injection site reaction
  Neuromuscular & skeletal: Back pain (cervical dystonia); facial pain (reduction of glabellar lines); hypertonia (cervical dystonia); weakness (cervical dystonia, reduction of glabellar lines)
  Ocular: Dry eyes (blepharospasm 6%), superficial punctate keratitis (blepharospasm 6%)
  Respiratory: Cough (cervical dystonia); infection (reduction of glabellar lines, primary axillary hyperhydrosis); pharyngitis (primary axillary hyperhydrosis); rhinitis (cervical dystonia)
  Miscellaneous: Flu syndrome (cervical dystonia, reduction of glabellar lines, primary axillary hyperhydrosis)

<2%: Stiffness, diplopia (cervical dystonia, blepharospasm), ptosis (cervical dystonia), dyspnea (cervical dystonia), numbness (cervical dystonia), ectropion (blepharospasm), lagophthalmos (blepharospasm), facial weakness (blepharospasm), ecchymoses (blepharospasm), eyelid edema (blepharospasm), tearing (blepharospasm), photophobia (blepharospasm), entropion (blepharospasm)"

Thus, it is possible for the various eye symptoms to be caused from the botulinum.  

You can consider a referral to a neurologist for further evaluation, but there is a possibility that the side effects may last several months.  

Followup with your personal physician is essential.

This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.

Kevin, M.D.
http://www.straightfromthedoc.com
0 Comments
Blank
Avatar_n_tn
Having just read your experience with Dysport, felt could offer a little advise. I had Dysport 13th June this year and still have eyelid droop of 4mm each eye despite all web sites stating this wears off in 2-4 weeks. I also experience eyelid swelling and my practitioner says this is because the lymphatic system is disrupted. She told me to pat very gently around the eye area several times each day and since doing this all swelling has been greatly reduced. I also have blurry vision and light sensitivity and am becoming increasingly concerned that nothing is wearing off yet even though we are now nearing the end of October. I would be interested to know how you are doing and whether you have received any advice as I beginning to worry that permanent damage to my eyelid muscles may have occured.
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank